A multidisciplinary approach to toxicity management of modern immune checkpoint inhibitors in cancer therapy.
Immune-related Adverse Events (irAEs) are the most significant toxicities associated with the use of checkpoint inhibitors, and result from disinhibition of the host's immune homeostasis. The adverse effects experienced from immunotherapy are significantly different from those of chemotherapy and, to a lesser extent, targeted therapy. Early recognition and diagnosis of these toxicities is often challenging, but is critically important because of the potentially life-threatening nature and associated morbidity. Gastrointestinal, dermatologic, endocrine, and liver toxicities are the most commonly observed. Less commonly, the eyes, pancreas, kidneys, lungs, bone marrow, or nervous system may be affected. Although most irAEs may resolve with supportive care or discontinuation of drug, in severe cases, they may require hospitalization and immune suppressants, such as steroids, and/or may even cause death. The management of immune-related side effects requires a multidisciplinary approach.
Kottschade, L; Brys, A; Peikert, T; Ryder, M; Raffals, L; Brewer, J; Mosca, P; Markovic, S; Midwest Melanoma Partnership,
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)